Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 20, NWS Albuquerque, NM

March 25, 2018

NWS Albuquerque, NM issued this wind advisory at Mar 25, 2018, 3:07 AM MDT. It took effect at Mar 25, 2018, 12:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2018, 3:07 AM MDT (09:07 UTC)
In effect from
Mar 25, 2018, 12:00 PM MDT
Expired
Mar 25, 2018, 7:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

078 
WWUS75 KABQ 250907
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
307 AM MDT Sun Mar 25 2018

...STRONG WINDS OVER THE SOUTH CENTRAL MOUNTAINS TODAY...

.A storm in the Pacific Northwest will move slowly east today. 
Strong southwest winds aloft ahead of the storm will mix down to 
the surface this afternoon and early evening, creating very windy 
conditions over the South Central Mountains, including the
northern Guadalupe Mountains in Southwest Chaves County.


NMZ526-540-251800-
/O.NEW.KABQ.WI.Y.0020.180325T1800Z-180326T0100Z/
South Central Mountains-Southwest Chaves County-
307 AM MDT Sun Mar 25 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from noon today to 7 PM MDT this
evening. 

* LOCATION...The South Central Mountains including the Capitan,
  Northern Sacramento and Northern Guadalupe Mountains in
  Southwest Chaves County. 

* WINDS...Southwest 25 mph to 35 mph with gusts to 45 mph.

* TIMING...Winds will increase this morning, peak during the
  afternoon, then gradually diminish early this evening. 

* VISIBILITY...Spotty blowing dust may briefly reduce visibility
  to 3 to 5 miles.  

* LOCAL IMPACTS...Drivers of vans, campers, trailers, and other 
  high-profile vehicles should exercise extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
2 follow-up statements
950 
WWUS75 KABQ 251914
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
114 PM MDT Sun Mar 25 2018

...STRONG WINDS OVER THE SOUTH CENTRAL MOUNTAINS TODAY...

.A storm in the Pacific Northwest will move slowly east today.
Strong southwest winds aloft ahead of the storm will mix down to
the surface this afternoon and early evening, creating very windy
conditions over the South Central Mountains, including the
northern Guadalupe Mountains in Southwest Chaves County.

NMZ526-540-260100-
/O.CON.KABQ.WI.Y.0020.000000T0000Z-180326T0100Z/
South Central Mountains-Southwest Chaves County-
114 PM MDT Sun Mar 25 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* LOCATION...The South Central Mountains including the Capitan, 
  Northern Sacramento and Northern Guadalupe Mountains in 
  Southwest Chaves County. 

* WINDS...Southwest 25 mph to 35 mph with gusts to 45 mph.

* TIMING...Winds will peak during the afternoon, then gradually 
  diminish early this evening. 

* VISIBILITY...Spotty blowing dust may briefly reduce visibility 
  to 3 to 5 miles. 

* LOCAL IMPACTS...Drivers of vans, campers, trailers, and other 
  high-profile vehicles should exercise extreme caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
299 
WWUS75 KABQ 260038
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
638 PM MDT Sun Mar 25 2018

NMZ526-540-260145-
/O.EXP.KABQ.WI.Y.0020.000000T0000Z-180326T0100Z/
South Central Mountains-Southwest Chaves County-
638 PM MDT Sun Mar 25 2018

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds are beginning to decrease in speed, and will continue on
this trend through and after sunset. Therefore, the wind advisory
will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Mar 24, 11:38 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Mar 24, 11:38 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1138 PM MDT Sat Mar 24 2018

.AVIATION...
06Z TAF CYCLE
Showers departing the eastern plains and will be gone by 08Z. Not
much rain, but gusty outflow winds still possible at KTCC til 07Z.
A windier day taking shape this afternoon and early evening.
Occasional gusts of 25 to 35 knot will be common, especially along
and east of the central mountain chain of New Mexico.

&&

.PREV DISCUSSION...357 PM MDT Sat Mar 24 2018...
.SYNOPSIS...
A weak upper level disturbance will move across the south central
highlands and southeast plains this evening, and isolated showers and
a few thunderstorms will form in that area. Southwest flow will
predominate Sunday with above normal temperatures. Breezy southwest
winds and low humidity will produce critical fire weather conditions
for the Middle Rio Grande Valley and areas along and east of the
central mountains Sunday. A large storm system will move into
Arizona Sunday night and move eastward to west Texas by Thursday
morning. This storm will bring light to moderate rain and snow to
western and northern New Mexico Monday night and to all of northern
and central New Mexico Tuesday into Wednesday. A backdoor cold front
will cross New Mexico Tuesday, and a second backdoor cold front will
move into the eastern plains Thursday. Cooler than normal
temperatures are expected Tuesday through Thursday. A dry and milder
west flow aloft will set up Friday and Saturday, allowing
temperatures to return to near normal to slightly above normal.

&&

.DISCUSSION...
A compact H5 vort max in northwest Mexico early this afternoon will
move rapidly northeastward across far southwest NM by 00Z and across
south central NM at 03Z. Scattered cumulus buildups have already
developed ahead of the approaching vort max in south central NM
early this afternoon, and surface dewpoints currently in the 20s and
30s across southern NM are projected to increase into the 40s this
evening. This increase in low level moisture will be accompanied by
increasing instability. The NAM shows CAPE values across south
central and southeastern NM increasing to between 200 to 500 J/kg
this evening. This forecast expands the area of isolated showers and
thunderstorms from the south central highlands eastward across the
southeast plains this evening. Inverted-V soundings for these areas
indicate that showers and thunderstorms will have the potential to
produce strong outflow winds and even an isolated dry downburst
greater than 50 knots. Non-convective south to southwest winds will
range from 10 to 20 knots this afternoon and evening with gusts to
near 30 knots. These winds will diminish this evening with loss of
daytime heating and mixing, and will fall below 10 knots after
midnight.

Drier southwest flow aloft will occur on Sunday. A deep lee surface
cyclone will form in eastern CO Sunday, increasing the surface
pressure gradient across central and eastern NM. This gradient and 25
to 35 knot winds aloft will produce southwest surface winds Sunday
afternoon and evening ranging from 20 to 30 knots with gusts up to 40
knots. Mild southwest flow aloft will result in high temperatures
near to slightly above normal west of the central mountains and 5 to
15 degrees above normal east of the central mountains due to the
downsloping component of the wind.

A large upper level trough in the northern Great Basin Sunday will
split into a northern trough over the central Rockies and a southern
trough over southern CA/southwest AZ Monday morning. A fairly strong
surface low will form in southeast CO Monday afternoon, while
southwest winds aloft will range from 20 to 30 knots. This
combination will produce breezy conditions across the eastern plains
Monday afternoon and early evening with gusts to near 30 knots. High
temperatures in the eastern plains will not be as warm as Sunday,
but will still be 3 to 8 degrees above normal. Increasing clouds and
lower H5 heights across western and central NM Monday will produce
slightly below normal temperatures in central NM and below normal
temperatures, by approximately 3 to 8 degrees, in western NM. An
increase in mid level moisture and surface instability Monday
afternoon across west central and northwest NM will bring a chance
for isolated thunderstorms.

As the large trough to the west moves eastward across southern and
central AZ Monday night and Tuesday, a moderately strong backdoor
cold front will move across into northeast NM Monday night and
across central and western NM Tuesday. Increasing moisture ahead of
the upper low will interact with the cold front producing light to
moderate precipitation across northern NM and generally light
precipitation across central NM. GFS and ECMWF in good agreement in
closing off the upper low over southeastern AZ Tuesday night and in
trending the track farther south along the southern border of NM on
Wednesday. This track would shift the precipitation shield farther
southward with lesser precipitation amounts across northern NM
during the day on Wednesday. That being stated, the northern
mountains will likely receive light to moderate snowfall totals by
Tuesday evening in the 3 to 7 inch range. Liquid equivalent storm
total precipitation now appears to be one tenth of an inch or less
across much or northern and central NM with amounts closer to one
quarter of an inch across the higher elevations of the north. Below
normal temperatures are expected across the entire area Tuesday and
Wednesday.

A backdoor cold front will move across the eastern plains Thursday,
and this reinforcing shot of colder air will keep temperatures below
normal east of the central mountains. High temperatures will rebound
to near normal west of the central mountains Thursday. Milder and
drier west flow aloft will bring fair weather and above normal
temperatures to the entire area Friday and Saturday. The current
forecast has high temperatures 5 to 10 degrees above normal for
Saturday, but models are hinting that even warmer weather will be
possible.

28

&&

.FIRE WEATHER...
Critical fire weather conditions continue through Monday, most
notably from the central mountain chain across the eastern plains.
The Middle Rio Grande Valley could see critical conditions on Sunday
when strong winds and drier air will be more widespread and moderate
to high Haines forecast, and the West Central/Southwest mountains
could see at least localized critical conditions Sunday. Decided
against including those west central/southwest zones at this time in
the Red Flag warning due to the forecast high temperatures being
closer to average for this time of year. Critical conditions will
likely persist Monday over much of eastern New Mexico, but the west
will start to cool off as an upper trough approaches from the Great
Basin.

Deeper mid to upper level moisture will pass over the southern third
to half of NM tonight. Short term models indicate increasing
instability along/south of Highway 60, where some showers and
isolated thunderstorms could erupt, with satellite imagery showing
increasing convective cloud development this afternoon. Some of the
convection could be dry, especially farther north toward Highway 60
with gusty variable winds. This moisture/instability passes fairly
quickly and is forecast to be exiting the region by early Sunday
morning.

A storm system drops into the Great Basin Monday, and models suggest
there could be a few showers along the Contdvd late Monday
afternoon. Forecast models are also trending a bit drier with the
storm system as it continues to drop south through AZ Monday
night/Tuesday and possibly south of NM by Tuesday night. A cold
front may impact the eastern plains during this time, and reduce
vent rates somewhat Tuesday and Wednesday. The upshot is there is
still considerable uncertainty if this system will pan out to
produce widespread wetting precipitation or not. There could also be
a weak disturbance in northwest flow that could clip NM Thursday.
Late next week could be dry and warmer with highs near normal, and
seasonably breezy to windy.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Sunday for the following
zones... NMZ103-104-106>108.

&&
Hazardous weather outlook, Mar 24, 4:06 AM MDT, 23 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
406 AM MDT Sat Mar 24 2018

NMZ501>540-251200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
406 AM MDT Sat Mar 24 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon until early evening
for the area along and east of the central mountain chain, where low
humidities combined with strong winds will create critical fire
weather conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The potential exists for critical fire weather conditions to return
to the area along and east of the central mountain chain Sunday and
Monday, and also in the middle Rio Grande Valley on Sunday.

Monday night through Tuesday night, a few inches of snow accumulation
will be possible in the northern mountains with locally around a half
foot in the Sangre de Cristos near the Colorado border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

In the hours before

Local storm report, Mar 24, 10:12 PM MDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1012 PM MDT SAT MAR 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     NON-TSTM WND GST 7 ENE TUCUMCARI         35.21N 103.61W
03/24/2018  M60 MPH          QUAY               NM   ASOS

            KTCC ASOS.

&&

EVENT NUMBER ABQ201800394

SHOEMAKE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 3:04 AM MDTFire Weather WatchABQHarding, San Miguel, Union11 hr
Mar 25, 2:10 PM MDTRed Flag WarningABQHarding, San Miguel, Union30 hr

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.